Get E-Book on COVID-19

Q. Is it harmful to take Lithium for bipolar disorder with fasting and paleo diet?

Answered by
Dr. Anshul Varshney
and medically reviewed by Dr. Vinodhini. J
This is a premium question & answer published on May 02, 2020

Hello doctor,

I am on fasting for the auspicious month (dry fast), but I also have to take Lithium for my bipolar disorder. I have seen that higher Lithium concentration can cause serious damage to the kidney due to dehydration and also to the metabolism. During fasting and with keto diet the body needs a lot of potassium, but the cells get lithium instead. What is your opinion about that? Is dry fasting, keto diet, and lithium intake at the same time harmful?

I take normal Lithium carbonate 650-1250 mg a day.

Dr. Anshul Varshney

Critical Care Physician Diabetology General Medicine Internal Medicine Medical Gastroenterology Nephrology Pulmonology (Asthma Doctors) Rheumatology
#

Hi,

Welcome to icliniq.com.

See, Lithium can be harmful if hydration is not well maintained. In such cases, we recommend to increase the amount of fluid. That is to consume a good quantity of fluid in the morning before your fast starts and to drink fluids once you open your fast in the evening, and continue till the next morning.

Take Lithium tablets along with two glasses of water each time. Do not go for the Keto diet. You should take a proper balanced diet. Avoid taking a high protein diet.

So usually in auspicious month, the fasting duration is for 12 hours. In the remaining 12 hours, keep on taking fluids to compensate. There is no indication to stop or reduce the dosage of Lithium during Ramadan.

I hope this helps.


Was this answer helpful?

 | 

Related Questions:
Can bipolar disorder cause increased anger?
What medicine should I avoid while taking Lithium and Quetiapine?
I have bipolar disorder. What are the lifestyle changes I can do to improve my mood?
 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


My anxiety symptoms are coming back after stopping Lithium and Zoloft. Why?

Query: Hello doctor, I was on Lithium 300 mg thrice a day and 50 mg Zoloft once a day for a year and a half but they were of no help so I stopped taking them. My anxiety symptoms are coming back. I have racing thoughts and panic attacks. I cannot wait for 30 days to see a psychiatrist. Would I be able to ...  Read Full »

Is fasting blood sugar 131 considered diabetic?

Query: Hello doctor, My wife's fasting glucose is 131. Her post lunch glucose level is 121 and urine does not contain sugar. Her HbA1c is 6. 2. Her height is 5.4 and weight is 68 kg. What to do now?  Read Full »

Why is my postprandial blood sugar 209?

Query: Dear Doctor, My blood sugar report says that I have readings of Fasting Blood Sugar: 145 and Postprandial Blood Sugar: 209. I am on insulin. Please advise me as early as possible.  Read Full »

Also Read


Crohn's Disease
Crohn's disease causes inflammation of the digestive tract, which results in symptoms like severe diarrhea, stomach pain...  Read more»
I was diagnosed with Celiac disease a year back. Can you suggest any medicine?
Having celiac fromnlast 10 year dignosis recently ayear ago since then i am gluten free still cant absorb food feeling w...  Read more»
My head is shivering from 20 days, and it feels like head trauma. What is the cause?
Hello sir, My head is shivering like anything , feeling like trauma is head. And its start anytime in a day and when s...  Read more»

Ask your health query to a doctor online?

Ask a Nephrologist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.